Alert archive / New Mexico / Red Flag Warnings in 2016

Red Flag Warning 22, NWS El Paso, TX

November 16, 2016El Paso County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Nov 16, 2016, 7:20 AM MST for El Paso County, Texas; 7 counties in New Mexico. It took effect at Nov 17, 2016, 11:00 AM MST. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 16, 2016, 7:20 AM MST (14:20 UTC)
In effect from
Nov 17, 2016, 11:00 AM MST
Expired
Nov 17, 2016, 6:00 PM MST
In force
7 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 82 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 17, 12:15 PM MSTNON-TSTM WND GST 612 Ssw Fort Stanton, NMKSRR AWOS.
Nov 17, 2:23 PM MSTNON-TSTM WND GST 6118 Nne Encinoso, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3056 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WWUS84 KEPZ 161420
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
720 AM MST WED NOV 16 2016

...CRITICAL CONDITIONS WILL EXIST FOR MOST LOWLANDS THURSDAY
   AFTERNOON...

.A STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE CENTRAL ROCKIES
THURSDAY WITH STRONG JET STREAM WINDS OVER NEW MEXICO. A TIGHT
PRESSURE GRADIENT WILL DEVELOP AF THE SURFACE SETUP OVER NEW
MEXICO WITH WINDS INCREASING TO 20 TO 30 MPH. WESTERLY WINDS MAY
GUST TO 45 MPH OR MORE ALONG EAST SLOPES AND THROUGH CANYONS.
THESE WINDS IN COMBINATION WITH HUMIDITIES BELOW 15 PERCENT WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS ESPECIALLY WHERE FIRE
DANGER IS ALREADY HIGH. ALTHOUGH WINDS WILL BE HIGH, HIGHER
RELATIVE HUMIDITIES IN THE GILA WILDERNESS, SACRAMENTO MOUNTAINS
AND MUCH OF HUDSPETH COUNTY, TEXAS WILL KEEP THOSE AREAS
APPROACHING BUT NOT MEETING RED FLAG CRITERION.

NMZ111-112-TXZ055-170300-
/O.NEW.KEPZ.FW.W.0022.161117T1800Z-161118T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
720 AM MST WED NOV 16 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST THURSDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES
055...111 AND 112...

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM MST THURSDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 111. FIRE WEATHER ZONE 112. 
  FIRE WEATHER ZONE 055. 

* WIND...WEST 20 TO 30 MPH

* HUMIDITY...10 TO 15 PERCENT

* HIGHEST THREAT...ALL LOWLANDS

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

20
1 follow-up statement
029 
WWUS84 KEPZ 170300
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
800 PM MST WED NOV 16 2016

...CRITICAL CONDITIONS WILL EXIST FOR MOST LOWLANDS THURSDAY   
AFTERNOON...

.A STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE CENTRAL ROCKIES
THURSDAY WITH STRONG JET STREAM WINDS OVER NEW MEXICO. A TIGHT
PRESSURE GRADIENT WILL DEVELOP AF THE SURFACE SETUP OVER NEW
MEXICO WITH WINDS INCREASING TO 20 TO 30 MPH. WESTERLY WINDS MAY
GUST TO 45 MPH OR MORE ALONG EAST SLOPES AND THROUGH CANYONS.
THESE WINDS IN COMBINATION WITH HUMIDITIES BELOW 15 PERCENT WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS ESPECIALLY WHERE FIRE
DANGER IS ALREADY HIGH. ALTHOUGH WINDS WILL BE HIGH... HIGHER
RELATIVE HUMIDITIES IN THE GILA WILDERNESS... SACRAMENTO
MOUNTAINS AND MUCH OF HUDSPETH COUNTY... TEXAS WILL KEEP THOSE
AREAS APPROACHING BUT NOT MEETING RED FLAG CRITERION.

NMZ111-112-TXZ055-180100-
/O.CON.KEPZ.FW.W.0022.161117T1800Z-161118T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
800 PM MST WED NOV 16 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MST
THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE
WEATHER ZONES 055... 111 AND 112...

* AFFECTED AREA...FIRE WEATHER ZONE 111. FIRE WEATHER ZONE 112. 
  FIRE WEATHER ZONE 055. 

* WIND...WEST 20 TO 30 MPH

* HUMIDITY...10 TO 15 PERCENT

* HIGHEST THREAT...ALL LOWLANDS

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

22

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Nov 16, 2:54 AM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Nov 16, 2:54 AM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
254 AM MST Wed Nov 16 2016

.SYNOPSIS...
Another dry and mild day today across the Borderland despite the
return of some high clouds ahead of an approaching Pacific low
pressure system. The system arrives Thursday but it passes too
far north to provide any rain chances to the region. However it
will bring windy conditions across the area Thursday afternoon. A
cold front pushes through Thursday night which brings temperatures
down a bit below normal to end the week. The region stays dry
through the weekend with high pressure back over the area. Late
Sunday through midday Tuesday another Pacific storm system swings
through the Borderland. This one does bring moisture with it.
Thus the region will see rain chances late Sunday night through
early Tuesday.

&&

.DISCUSSION...
High pressure still the main influence in our weather, resulting
in mild, above normal, temperatures, a very dry airmass over the
region. However this high pressure dome is on the way out today
as a Pacific trough begins to push into the Western U.S. With the
trough approach, upper-levels have turned SW bringing an increase
in upper-level moisture resulting in an increase in high clouds
this afternoon. Pressure gradients today will begin to tighten so
winds will be slightly stronger this afternoon.

Thursday the Pacific trough sweeps across the Intermountain West
toward the Rockies. The main center of this system passes well to
our north (UT/CO). We are well south under the jet with dry air
remaining in place. Lee-side surface cyclogenesis will further
tighten pressure gradients and induce stronger winds. The stronger
wind aloft will mix down and enhance the increased surface winds.
Thus a dry, mild, and windy day is expected Thursday. Area
mountains and lee-side locations will see the strongest winds with
Wind Advisories being issued for THU afternoon. This includes the
Gila/Blacks, the Sacramento mtns., and areas east of the
Organ/Franklin mtns.

Behind the passing upper trough a cold front arrives in the area
Thursday night. This will turn winds north and bring cooler air
in for the rest of the week. Temperatures will fall below normal,
but just by a few degrees. However, with long overnights, clear
skies, dry air, and light winds under high pressure, nights will
be the coolest of the season...and many lowland locations will
flirt with,or drop below freezing Friday and Saturday mornings.

The trough exits quickly and surface high pressure settles over TX
reversing our winds to SE for FRI and SAT. This keeps the region a
bit cool. With high pressure building back over the SW we remain
dry.

A second Pacific storm system approaches late Sunday and passes
Monday. This system is currently proged to have a more southern
trajectory and is forecast to tap a healthy amount of subtropical
moisture (PWs nearing 1"). This moisture is steered into the
region ahead of the storm and is in place as the system arrives.
This brings rain and storm chances back into the forecast for the
late Sunday night through early Tuesday periods. The latest models
are a bit slower with this system. With deep SW flow in the
system this will be a fairly warm storm system with very high snow
levels. This system exits early Tuesday with another period of
high pressure and dry conditions to follow through Thanksgiving.

&&

.AVIATION...Valid 16/12Z-17/12Z...
VFR continues with P6SM SKC thru 12Z. BCMG SCT-BKN250 thereafter.
Winds initially light and variable becoming southwest 10-15 kts
after 18Z.

.FIRE WEATHER...
An upper ridge will be shifting east today allowing for an increase
in high level clouds as southwest flow becomes established. At the
surface, warm and dry conditions will remain with MIN RH values
falling to critical values primarily over lowland locals. Winds
increase a bit Wednesday afternoon but stay below Red Flag
criteria. Winds get much stronger Thursday as an upper trough and
Pacific front arrive. With dry air remaining at the surface, a few
hours of Red Flag Conditions will be possible Thursday afternoon
for a many lowland locations. Cooler air will follow for Friday
through the weekend with MIN RH values beginning to climb over the
weekend as well. With moisture levels slowly increasing, a slight
chance for wetting precip will be possible late Sunday night and
Monday as another Pacific storm system swings through. This system
also increases the winds on Monday...but RH levels will be well
above critical levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 78  54  75  42 /   0   0   0   0
Sierra Blanca           76  47  77  39 /   0   0   0   0
Las Cruces              74  46  73  35 /   0   0   0   0
Alamogordo              76  49  74  34 /   0   0   0   0
Cloudcroft              61  31  56  25 /   0   0   0   0
Truth or Consequences   72  46  70  32 /   0   0   0   0
Silver City             72  43  64  30 /   0   0   0   0
Deming                  78  44  74  32 /   0   0   0   0
Lordsburg               78  44  73  30 /   0   0   0   0
West El Paso Metro      77  55  75  42 /   0   0   0   0
Dell City               80  48  76  36 /   0   0   0   0
Fort Hancock            81  52  79  43 /   0   0   0   0
Loma Linda              73  48  71  38 /   0   0   0   0
Fabens                  79  52  77  40 /   0   0   0   0
Santa Teresa            77  49  74  38 /   0   0   0   0
White Sands HQ          75  50  74  37 /   0   0   0   0
Jornada Range           74  35  73  30 /   0   0   0   0
Hatch                   73  46  72  34 /   0   0   0   0
Columbus                80  47  78  35 /   0   0   0   0
Orogrande               76  49  75  36 /   0   0   0   0
Mayhill                 71  40  66  28 /   0   0   0   0
Mescalero               72  38  67  27 /   0   0   0   0
Timberon                68  36  66  28 /   0   0   0   0
Winston                 75  39  65  23 /   0   0   0   0
Hillsboro               76  41  69  28 /   0   0   0   0
Spaceport               70  37  71  32 /   0   0   0   0
Lake Roberts            74  33  65  19 /   0   0   0   0
Hurley                  75  41  67  28 /   0   0   0   0
Cliff                   75  29  69  23 /   0   0   0   0
Mule Creek              73  25  66  20 /   0   0   0   0
Faywood                 77  41  69  29 /   0   0   0   0
Animas                  81  44  77  31 /   0   0   0   0
Hachita                 80  43  76  30 /   0   0   0   0
Antelope Wells          80  43  76  33 /   0   0   0   0
Cloverdale              78  43  72  35 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon to 7 PM MST Thursday for NMZ401>403-408-
     413>416.

TX...Wind Advisory from noon to 7 PM MST Thursday for TXZ419.

&&

14-BIRD
Hazardous weather outlook, Nov 16, 6:48 AM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
648 AM MST WED NOV 16 2016

NMZ404>407-410-411-171400-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
648 AM MST WED NOV 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST NEW MEXICO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY A STORM SYSTEM SWINGS THROUGH. WINDS INCREASE AND BECOME
WINDY TO VERY WINDY ACROSS THE REGION. EXPECT WEST WINDS OF 25 TO
35 MPH WITH GUSTS TO 45 MPH. OVER THE LOWLANDS SOME AREAS MAY SEE
SIGNIFICANT BLOWING DUSTS RESULTING IN DANGEROUS DRIVING
CONDITIONS DUE TO REDUCED VISIBILITY. THERE IS ALSO THE POTENTIAL
FOR DAMAGE TO LIGHT STRUCTURES. MONDAY A SECOND STORM SYSTEM
PASSES AND BRINGS CHANCES FOR LIGHT TO MODERATE RAIN SHOWERS AND
A FEW THUNDERSTORMS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE
ENCOURAGED TO NOTIFY THE NATIONAL WEATHER SERVICE OR LOCAL LAW
ENFORCEMENT OF WIND DAMAGE AND SIGNIFICANT BLOWING DUST.

NMZ401>403-408-409-412>417-TXZ418>424-171400-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
648 AM MST WED NOV 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY A STORM SYSTEM SWINGS THROUGH. WINDS INCREASE AND BECOME
WINDY TO VERY WINDY ACROSS THE REGION. EXPECT WEST WINDS OF 25 TO
35 MPH WITH GUSTS TO 45 MPH. AREA MOUNTAINS MAY SEE GUSTS NEAR 55
MPH. DIFFICULT DRIVING CONDITIONS DUE TO BUFFETING WINDS...
ESPECIALLY FOR HIGH PROFILE VEHICLES AND MOTORCYCLES. THERE IS
ALSO THE POTENTIAL FOR DAMAGE TO LIGHT STRUCTURES. MONDAY A SECOND
STORM SYSTEM PASSES AND BRINGS CHANCES FOR LIGHT TO MODERATE RAIN
SHOWERS AND A FEW THUNDERSTORMS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE
ENCOURAGED TO NOTIFY THE NATIONAL WEATHER SERVICE OR LOCAL LAW
ENFORCEMENT OF WIND DAMAGE AND SIGNIFICANT BLOWING DUST.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:21 AM MSTWind AdvisoryEPZEl Paso37 hr

Nearby

Red Flag Warnings in New Mexico, 2016Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.